Serious Hypoglycemia and Use of Warfarin in Combination With Sulfonylureas or Metformin

    loading  Checking for direct PDF access through Ovid

Abstract

Prior research suggests that warfarin, when given concomitantly with some sulfonylureas, may increase the risk of serious hypoglycemia. However, the clinical significance remains unclear. We examined rate ratios (RRs) for the association between serious hypoglycemia and concomitant use of warfarin with either sulfonylureas or metformin using a self-controlled case series design and US Medicaid claims (supplemented with Medicare claims) from 1999 to 2011. Across all risk windows combined, warfarin was associated with an elevated rate of serious hypoglycemia when given concomitantly with glimepiride (RR, 1.47; 95% confidence interval (CI), 1.07–2.02) and metformin (RR, 1.73; 95% CI, 1.38–2.16). Particularly in the late risk window (>120 days since beginning concomitancy), most of the RRs for warfarin were elevated: glipizide (RR, 1.72; 95% CI, 1.29–2.29), glyburide (RR, 1.57; 95% CI, 1.15–2.15), metformin (RR, 2.26; 95% CI, 1.67–3.05), and glimepiride (RR, 1.56; 95% CI, 0.97–2.50). These results are consistent with a previously hypothesized hypoglycemic effect of warfarin in patients with type 2 diabetes through inhibition of the carboxylation of osteocalcin.

Related Topics

    loading  Loading Related Articles